Colorado, 2013

Hail in Colorado, August 2, 2013

August 2, 2013 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to quarter size, northeast of Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to quarter size, northeast of Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MDT FRI AUG 2 2013

.SHORT TERM...AS EXPECTED...THE COLD FRONT OUT OF NE/SD HAS MOVED
INTO NORTHEASTERN COLORADO ALREADY...PUSHED QUICKER BY LAST NIGHT
AND THIS MORNINGS CONVECTION UP THERE. THIS IS ABOUT 12 HOURS
AHEAD OF WHAT THE GFS...ECMWF...NAM AND GEM MODELS HAD IT COMING
IN....THE HRRR AND THE RUC MODELS HAVE BEEN SHOWING AN EARLIER
ARRIVAL WITH EACH HOURLY RUN. HAVE ADJUSTED WIND AND WEATHER
GRIDS FOR AN EARLIER ARRIVAL.

A BUILDING UPPER RIDGE CONTINUES TO STRETCH FROM TEXAS NORTHWEST
INTO MONTANA TONIGHT INTO SATURDAY. HIGH SURFACE PRESSURE OVER THE
HIGH NORTHERN PLAINS WILL CONTINUE MOVING SOUTH AND PUSH THE COLD
FRONT FURTHER SOUTH DOWN THE EASTERN PLAINS OF COLORADO. FRONTAL
LIFT WILL CONTINUE PRODUCING ISOLATED SHOWERS AND THUNDERSTORMS
OVER THE PLAINS THROUGH TONIGHT WITH OROGRAPHIC LIFT KEEPING
ISOLATED STORMS GOING OVER THE HIGHER TERRAIN THROUGH THE
EVENING.

HIGHER MOISTURE WILL BE PUSHED IN FROM THE EAST THROUGH
SATURDAY...WITH PRECIPITABLE WATER CURRENTLY AROUND 0.7 INCHES AND
FORECASTED TO INCREASE TO NEAR 1.5 INCHES BY SATURDAY AFTERNOON.
THIS WILL HELP INCREASE CAPES UP TO NEAR 1500 J/KG OVER THE
PLAINS...THEN EASTERLY FLOW AT THE SURFACE TRANSITIONING TO
INCREASING SOUTHERLIES NEAR 700 MB THEN WESTERLIES NEAR 500 MB
WILL PROVIDE ENOUGH SHEAR FOR MAKING THE ENVIRONMENT ABLE TO
PRODUCE AND CARRY STRONGER STORMS. TEMPERATURES WILL BE COOLER AT
THE SURFACE OVER THE FOOTHILLS AND PLAINS TOMORROW WITH LOW 80S
EXPECTED. MOUNTAINS SHOULD STAY ABOVE THIS FRONTAL AIRMASS WITH
SIMILAR TEMPERATURES TO TODAY AND ISOLATED TO SCATTERED
CONVECTION. AREAS ALONG AND EAST OF THE CONTINENTAL DIVIDE WILL
SEE MORE WIDESPREAD SHOWERS AND STORMS WITH THE UPSLOPE FLOW.
RAINFALL AMOUNTS ARE EXPECTED TO BE GREATER WITH THE STRONG STORMS
WHERE A SINGLE STORM COULD PRODUCE HALF AN INCH OR MORE. THESE
STORMS WILL ALSO HAVE THE THREAT OF STRONG WINDS AND LARGE HAIL
UNDER TOMORROWS EXPECTED ENVIRONMENT. NAM MODEL IS AN OUTLIER
WITH THE FRONT AND SURFACE TROUGH MOVING BACK EAST INTO THE PLAINS
WHICH WOULD DRASTICALLY LOWER THE CHANCE OF PRECIPITATION ALONG
THE FOOTHILLS AND METRO AREAS. WITH THIS MODEL BEING THE ONLY ONE
SHOWING THIS PATTERN....WILL DISCOUNT FOR NOW...BUT NOT TOTALLY
DISREGARD THE POSSIBILITY.

.LONG TERM...MID LEVEL SHORTWAVE TO MOVE ACROSS FAR EASTERN PLAINS
 SATURDAY EVENING. BEST CHANCE FOR STORMS DURING THE EVENING TO
BE ALONG AND AHEAD OF THE WAVE ACROSS FAR EASTERN PLAINS AND WILL
KEEP THE HIGHER POPS THERE. CAPE VALUES TO DECREASE DURING THE
EVENING TO LESS THAN 1000 J/KG...SO ANY THREAT FOR SEVERE STORMS
SHOULD HAVE ENDED. STILL POTENTIAL FOR STORMS TO PRODUCE BRIEF
HEAVY RAINFALL...ESPECIALLY FAR EASTERN PLAINS AND ALONG
FOOTHILLS. STORMS TO END OVERNIGHT WITH SOME CLEARING. BOUNDARY
LAYER WIND AND HUMIDITY PROGS SUGGEST SOME POTENTIAL FOR FOG OVER
THE FAR NORTHEAST CORNER TOWARDS MORNING. FOR NOW WILL HOLD OFF ON
ADDING ANY FOG. ON SUNDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY
WITH A SLIGHT DECREASE IN MOISTURE. PRECIPITABLE WATER VALUES
STILL FAIRLY HIGH ACROSS PLAINS WITH VALUES ABOVE AN INCH. STILL
BEST CHANCE FOR STORMS TO BE ACROSS MOUNTAINS AND FOOTHILLS AS
WELL AS ALONG THE PALMER DIVIDE DURING THE AFTERNOON AND EVENING
AS FORECAST SOUNDINGS SHOWING A MID LEVEL CAP OVER MUCH OF THE
PLAINS. THERE ARE SOME HINTS OF THE DEVELOPMENT OF A DENVER
CYCLONE WHICH COULD FOCUS ADDITIONAL STORM DEVELOPMENT EAST OF THE
URBAN CORRIDOR. TEMPERATURES TO BE A FEW DEGREES WARMER...CLOSER
TO NORMAL READINGS. FOR MONDAY...MODELS SHOW WESTERLY FLOW ALOFT
INCREASING WITH UPPER HIGH CENTERED OVER NORTHERN TEXAS. AIRMASS A
BIT DRIER...WITH PRECIPITABLE WATER VALUES AROUND NINE TENTHS OF
AN INCH ACROSS THE PLAINS AND SIX TENTHS OF AN INCH OVER THE
MOUNTAINS. STILL ENOUGH MOISTURE OF A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS....MAINLY OVER THE MOUNTAINS. HIGHS TO
BE NEAR NORMAL. ON TUESDAY...CENTER OF UPPER HIGH SHIFTS INTO
EASTERN TEXAS WITH FLOW BECOMING SOUTHWEST. SOME INCREASE IN
SUBTROPICAL MOISTURE DURING THE AFTERNOON...MAINLY ACROSS
MOUNTAINS. BEST CHANCE FOR STORMS TO BE OVER THE HIGH COUNTRY.
HIGHS TO HOVER NEAR NORMAL.

FOR THE LATER DAYS...WEDNESDAY THROUGH FRIDAY: SOUTHWEST FLOW
ALOFT TO PREVAIL WITH UPPER HIGH SHIFTING INTO ARKANSAS BY FRIDAY.
SUBTROPICAL MOISTURE TO INCREASE WEDNESDAY AND THURSDAY WITH A
BETTER CHANCE FOR THUNDERSTORMS. IN ADDITION...MODELS SHOW A FRONT
MOVING ACROSS THE PLAINS WEDNESDAY...INCREASING THE UPSLOPE AND
LOW LEVEL MOISTURE. BY FRIDAY THERE IS SOME HINTS AT THE MOISTURE
DECREASING WITH A MORE STABLE AIRMASS WHICH SHOULD LEAD TO A LOWER
CHANCE FOR THUNDERSTORMS. TEMPERATURES TO COOL TO BELOW NORMAL BY
FRIDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL TODAY WITH LIGHT WINDS.
A SLIGHT CHANCE AT SEEING A THUNDERSTORM LATE THIS AFTERNOON AND
EVENING WITH THE BEST CHANCE OVER THE HIGH TERRAIN AND NEAR THE WY
BORDER. GOOD POSSIBILITY OF OUTFLOW AT THE AREA AIRPORTS FROM
STORMS...REASON FOR VRB20G30KT. A COLD FRONT WILL BE MOVING SOUTH
ACROSS THE AREA TONIGHT WHICH WILL BRING IN HIGHER MOISTURE AND
UPSLOPE FLOW. MUCH MORE WIDESPREAD CONVECTION EXPECTED SATURDAY.

&&

.HYDROLOGY...AIRMASS IS DRIER AND MORE STABLE TODAY LEAVING
ISOLATED COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
MODERATE TO A VERY BRIEF PERIOD OF HEAVY RAIN WILL BE POSSIBLE
FROM THE STORMS THAT DO DEVELOP...UP TO A THIRD OF AN INCH FROM A
STRONG STORM. MOISTURE WILL INCREASE BEHIND A FRONT TONIGHT AND
BRING A GOOD CHANCE FOR STORMS SATURDAY. THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...POSSIBLY UP TO AN INCH PER HOUR
OR LESS FROM A STRONG STORM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 2, 10:04 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT FRI AUG 2 2013

COZ030>051-031715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IT WILL BE DRIER AND MORE STABLE TODAY WHICH WILL REDUCE THE
NUMBER OF THUNDERSTORMS. ISOLATED STORMS ARE EXPECTED TO FORM OVER
THE HIGHER TERRAIN...WITH THE BEST CHANCE FOR STORMS SOUTH OF
INTERSTATE 70 WITH A SLIGHTLY LESS CHANCE OVER THE FAR NORTHEAST
CORNER OF THE STATE. A FEW OF THESE STORMS COULD MOVE OFF THE
HIGHER TERRAIN THIS EVENING. GUSTY OUTFLOW WINDS AND MODERATE
RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. THERE IS A SMALL CHANCE
FOR HAIL OVER THE FAR NORTHEASTERN CORNER OF THE STATE.

A COLD FRONT WILL ENTER NORTHEAST COLORADO LATE TONIGHT. MOISTURE
WILL INCREASE BEHIND IT AND MAY PRODUCE PATCHY FOG OVER THE
NORTHEAST PLAINS TOWARDS DAY BREAK SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH NEXT
THURSDAY. ACROSS THE PLAINS...A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL PREVAIL...WITH PERHAPS HIGHER CHANCES ON
SATURDAY AND SUNDAY. A FEW STORMS COULD BECOME SEVERE ACROSS THE
NORTHEAST PLAINS SATURDAY AFTERNOON...WITH STRONG WIND AND LARGE
HAIL THE MAIN THREATS. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME
OF THE STORMS...ESPECIALLY ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 149 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
August 2, 5:02 PM MST
Where
Logan County, 2.14 mi NNW of Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459897.